Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS El Paso, TX

September 11, 2009Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 11, 2009, 4:18 PM MDT for Doña Ana County, New Mexico. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 4:18 PM MDT (22:18 UTC)
Expired
Sep 11, 2009, 6:15 PM MDT
In force
117 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 57 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:45 PM MDTFLASH FLOOD5 Ene Las Cruces, NMHOMES FLOODED NEAR PEACHTREE HILL IN THE CASIA AREA...BETWEEN LAS CRUCES AND ORGAN NORTH OF US HIGHWAY 70.
Sep 11, 5:00 PM MDTFLASH FLOOD3 Ene Las Cruces, NM2 TO 3 FEET OF WATER ON THE US-70 FRONTAGE ROAD ON THE EAST MESA...CARS STUCK.
Sep 11, 6:00 PM MDTHEAVY RAIN 2.29Las Cruces, NM2.29 INCHES OF RAIN ON THE EAST MESA. STORM TOTAL THROUGH 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 112218
FFWEPZ
NMC013-120015-
/O.NEW.KEPZ.FF.W.0033.090911T2218Z-090912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...

* UNTIL 615 PM MDT

* AT 417 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORGAN AND  
  EAST LAS CRUCES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3256 10642 3235 10638 3224 10673 3225 10677
      3233 10683 3236 10679 3241 10679

$$

TSB
1 follow-up statement
000 
WGUS74 KEPZ 120023
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
623 PM MDT FRI SEP 11 2009

NMC013-120025-
/O.EXP.KEPZ.FF.W.0033.000000T0000Z-090912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
623 PM MDT FRI SEP 11 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL DONA ANA
COUNTY...

HEAVY RAIN THAT CAUSED FLOODING EARLIER OVER PORTIONS OF THE EAST 
MESA ALONG HIGHWAY 70 JUST BELOW ORGAN HAS ENDED. FLOOD WATERS WILL 
SOON RECEDE...BUT MANY ARROYOS AND DRAINAGES WILL CONTINUE TO RUN 
WITH FLOOD WATERS FOR SEVERAL MORE HOURS. 

AS ALWAYS DO NOT DRIVE THROUGH FLOODED ROADS OR LOW WATER CROSSING 
WITH WATER RUNNING ACROSS THEM.    


LAT...LON 3256 10642 3235 10638 3224 10673 3225 10677
      3233 10683 3236 10679 3241 10679

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:05 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 11, 3:05 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI SEP 11 2009

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
TONIGHT AND SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
OVER FAR WESTERN NEW MEXICO. ABUNDANT MOISTURE IN THE ATMOSPHERE
WILL GENERATE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL...
WITH LOCALIZED FLOODING POSSIBLE. HIGH PRESSURE ALOFT WILL BEGIN TO
BUILD OVER THE AREA LATE SUNDAY AND MONDAY. THIS WILL DECREASE
CHANCES FOR THUNDERSTORMS FOR MUCH OF NEXT WEEK. TEMPERATURES WILL
BE A FEW DEGREES BELOW NORMAL THE NEXT DAYS...DUE TO CLOUDS AND
MOISTURE...THEN WARM UP BACK TO NORMAL AFTER MONDAY.

&&

.DISCUSSION...
UPPER LOW OVER WEST CENTRAL NEW MEXICO HAS NOW BECOME THE DOMINANT
FEATURE AND WILL REMAIN SO OVER THE NEXT 36-48 HOURS. THIS LOW...
COMBINED WITH UPPER HIGH NEAR THE BAJA IS CREATING MODERATE
NORTHWEST FLOW OVER THE AREA. DRY SLOT RAPIDLY MOVED IN THIS
MORNING...PERHAPS HELPING THE FIRST CONVECTION FIRE OFF. DRY SLOT IS
NOW SOUTHEAST OF AREA AND MORE MOISTURE IS MOVING IN...WRAPPING
AROUND THE UPPER LOW. A FEW OF THESE STORMS HAVE ALREADY APPROACHED
SEVERE SO EXPECT MORE OF THESE THIS EVENING. STORM MOVEMENT LOOKS
FAST ENOUGH THAT FLOODING MAY NOT BE MUCH OF A PROBLEM TONIGHT.

GFS/NAM STILL HAVING DIFFERENCES WITH HANDLING OF THE UPPER LOW. GFS
KEEPS LOW DEEPER AND MOVES LOW SOUTHEAST WARD ACROSS THE WESTERN CWA
SATURDAY NIGHT. NAM IS WEAKER WITH FEATURE AND NOT NEAR THE AMOUNT
OF QPF OVER THE NEXT 36 HOURS. AM LEANING TOWARD THE GFS SOLUTION...
THOUGH KEPT POPS FAIRLY UNIFORM THROUGHOUT THE REGION. GFS WOULD
SUGGEST HIGHER POPS AND FUTURE SHIFTS MAY NEED TO MODIFY
ACCORDINGLY.

GFS STILL PRETTY CONSISTENT FURTHER OUT. AS UPPER LOW EXITS
SOUTHEAST...UPPER RIDGE WILL BUILD IN FROM THE SOUTHERN BAJA NORTH
TO COLORADO SUNDAY AND MONDAY IN RESPONSE TO LARGE INCOMING LOW OFF
THE CALIFORNIA COAST. GFS NOT SHOWING MUCH CAPPING WITH THIS
RIDGE...AS H5 TEMPS REMAIN FAIRLY COOL...BUT JUST THE ABSENCE OF
LARGE SCALE LIFTING SHOULD HELP DIMINISH THUNDERSTORM COVERAGE. PLUS
MOISTURE SLOWLY DIMINISHES.

LATEST GFS SHOWING LOWER MISSISSIPPI VALLEY UPPER LOW DRAGGING BACK
DOOR COOL FRONT TO THE EASTERN CWA WEDNESDAY...WITH HIGH QPFS IN THE
EAST. WILL HAVE TO WATCH FOR THIS...THOUGH GFS HAS BEEN CHANGING
QUITE A BIT FROM RUN TO RUN AFTER ABOUT 72-84 HOURS.

&&

.AVIATION...VALID..12/00Z-13/00Z...
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL DECREASE IN
COVERAGE AND INTENSITY AFTER MIDNIGHT. THUNDERSTORMS WILL DEVELOP
AGAIN SATURDAY...STARTING BEFORE NOON IN THE GILA REGION AND THE
SACRAMENTO MOUNTAINS AND MOVING INTO THE DESERT LOWLANDS BY EARLY
AFTERNOON. EXPECT LOW VISIBILITY IN HEAVY RAIN WITH THESE STORMS
ALONG WITH HAIL AND GUSTY WINDS. WHILE MUCH OF THE REGION WILL BE
VFR...THERE WILL BE AREAS OF IFR AND MVFR IN AND NEAR THUNDERSTORMS
WITH VISIBILITY DOWN TO 1-3SM AND CIGS BKN-OVC015-030.

.FIRE WEATHER...
SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
TONIGHT THEN DIMINISH AFTER MIDNIGHT. LOW PRESSURE ALOFT WILL KEEP
UNSTABLE AIR OVER THE REGION THROUGH THE WEEKEND. THE UNSTABLE AIR
ALOFT COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL
FOR HEAVY RAIN EACH AFTERNOON AND EVENING TODAY THROUGH SUNDAY.
AFTERNOON TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL THE NEXT FEW
DAYS. MINIMUM RELATIVE HUMIDITY IN THE 30S ACROSS LOWLAND DESERTS
AND MAINLY IN THE 50S OVER AREA MOUNTAINS THIS AFTERNOON THROUGH
SUNDAY...OVERNIGHT RECOVERY VERY GOOD THE NEXT COUPLE OF NIGHTS.
DRIER AIR MAY BEGIN TO FILTER IN FROM THE WEST MONDAY OR TUESDAY
AS A WEAK RIDGE BUILDS IN FROM THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  85  63  86  64 /  30  30  30  20  20
SIERRA BLANCA TX        60  82  58  83  57 /  30  30  30  20  20
LAS CRUCES              63  85  61  86  62 /  30  30  30  20  20
ALAMOGORDO              64  83  62  84  61 /  30  30  30  20  20
CLOUDCROFT              42  61  41  63  43 /  30  40  30  30  20
TRUTH OR CONSEQUENCES   63  83  61  84  60 /  30  30  30  20  20
SILVER CITY             54  79  52  78  53 /  30  30  30  20  20
DEMING                  63  84  61  85  60 /  30  30  30  20  20
LORDSBURG               63  85  61  86  60 /  30  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Sep 11, 12:23 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1215 AM MDT FRI SEP 11 2009

NMZ022>025-030>032-TXZ055-056-121645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1215 AM MDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW OF THESE STORMS.
STORMS WILL BE FAIRLY SLOW MOVING SO SOME LOCAL FLOODING IS POSSIBLE
DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS SATURDAY. LOCAL HEAVY RAINFALL POSSIBLE
ALONG WITH WIND GUSTS TO 35 MPH. JUST SOME ISOLATED THUNDERSTORMS
SUNDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POSSIBLE FLOODING OR SEVERE
THUNDERSTORMS FRIDAY THROUGH SUNDAY.

In the hours before

Special weather statement, Sep 11, 1:21 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
121 PM MDT FRI SEP 11 2009

NMZ024-025-030>032-TXZ055-056-112100-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LORDSBURG...DEMING...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
121 PM MDT FRI SEP 11 2009

...THUNDERSTORMS WITH LOCALIZED HEAVY RAIN TO RETURN THIS
AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS CURRENTLY OVER THE HIGHER ELEVATIONS OF
THE SACRAMENTO MOUNTAINS AND GILA REGION OF SOUTHERN NEW MEXICO...
WILL SPREAD INTO THE LOWLAND DESERTS LATER THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND WILL
PRODUCE LOCALIZED TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS UP
TO 45 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS
SET UP OVER AREAS WHICH RECEIVED HEAVY RAINFALL YESTERDAY AND
LAST NIGHT. SPECIAL AREAS OF CONCERN INCLUDE PARTS OF LAS CRUCES
AND THE NEW MEXICO BOOTHEEL...AS WELL AS THE AREA AROUND FORT
HANCOCK TEXAS.

A SLOW-MOVING UPPER LEVEL LOW OVER WEST-CENTRAL NEW MEXICO... AND
AN ENHANCED SUBTROPICAL JET OVER SONORA AND CHIHUAHUA...COMBINED
WITH A MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...ARE
RESPONSIBLE FOR THE ENHANCED THUNDERSTORM ACTIVITY EXPERIENCED
OVER THE REGION THE PAST COUPLE OF DAYS. THE UPPER LOW WILL
SLOWLY WEAKEN...BUT A LINGERING TROUGH AND ENHANCED MOISTURE WILL
KEEP THUNDERSTORM ACTIVITY ON THE HIGH SIDE FOR SATURDAY...WITH
DECREASING AREAL COVERAGE EXPECTED ON SUNDAY.

NMZ022-023-112100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
121 PM MDT FRI SEP 11 2009

...THUNDERSTORMS STRENGTHENING OVER THE GILA REGION...

SCATTERED THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
ACROSS MUCH OF THE GILA REGION OF NORTHERN GRANT COUNTY...AS WELL AS
OVER THE SAN ANDRES MOUNTAINS IN EASTERN SIERRA COUNTY.

THESE THUNDERSTORMS ARE MOVING VERY SLOWLY...AND ARE PRODUCING
LOCALLY TORRENTIAL RAINFALL AMOUNTS...ESPECIALLY ALONG AND EAST OF
STATE HIGHWAY 15 IN GRANT COUNTY. WIND GUSTS TO 40 MPH...AND SMALL
HAIL WILL ALSO ACCOMPANY THESE STORMS...ALONG WITH DANGEROUS CLOUD
TO GROUND LIGHTNING.

THESE STORMS ARE EXPECTED TO BUILD INTO THE LOWER ELEVATIONS OF
GRANT AND SIERRA COUNTY OVER THE NEXT COUPLE OF HOURS. STORMS ARE
ALSO LIKELY TO BUILD INTO THE SILVER CITY AREA LATER TODAY.

LOCALIZED FLOODING WILL BE POSSIBLE...AND THOSE TRAVELING IN THE
AREA ARE ADVISED TO USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY
RAINFALL.

FLOOD ADVISORIES AND/OR WARNINGS MAY BECOME NECESSARY LATER TODAY.
STAY TUNED FOR POSSIBLE FUTURE STATEMENTS.

HARDIMAN
Special weather statement, Sep 11, 2:40 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT FRI SEP 11 2009

NMZ022-031-112145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-
SOUTHWEST DESERT/MIMBRES BASIN-
INCLUDING THE CITIES OF...SILVER CITY...DEMING
240 PM MDT FRI SEP 11 2009

...BLOWING DUST POSSIBLE ON U.S. HIGHWAY 180 BETWEEN DEMING AND
SILVER CITY...

AT 240 PM MDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF THE
JUNCTION OF U.S. HIGHWAY 180 AND STATE HIGHWAY 61...ABOUT HALFWAY
BETWEEN DEMING AND SILVER CITY...STRADDLING THE GRANT AND LUNA
COUNTY LINES. THIS THUNDERSTORM IS LIKELY TO PRODUCE OUTFLOW
WINDS OF 35 TO 45 MPH...WHICH WILL RESULT IN AREAS OF VISIBILITY-
REDUCING BLOWING DUST ALONG HIGHWAY 180 OVER THE NEXT HOUR OR SO.

MOTORISTS TRAVELING BETWEEN DEMING AND SILVER CITY SHOULD USE
EXTREME CAUTION WHEN ENCOUNTERING BLOWING DUST.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:22 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna38 min
Sep 10, 7:32 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Sep 10, 7:38 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Sep 10, 11:23 PM MDTSevere Thunderstorm WarningEPZHidalgo22 min
Sep 11, 1:43 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 11, 3:12 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 11, 3:34 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Sep 11, 3:37 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Sep 11, 3:45 PM MDTSevere Thunderstorm WarningEPZDoña Ana45 min
Sep 11, 3:51 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Sep 11, 4:04 PM MDTFlash Flood WarningEPZSierra116 min
Sep 11, 4:20 PM MDTSevere Thunderstorm WarningEPZDoña Ana55 min
Sep 11, 4:28 PM MDTSevere Thunderstorm WarningEPZLuna50 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.